Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 30, NWS Wichita, KS

December 27, 202212 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 27, 2022, 1:52 PM CST for 12 counties in Kansas. It took effect at Dec 28, 2022, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2022, 1:52 PM CST (19:52 UTC)
In effect from
Dec 28, 2022, 6:00 AM CST
Expired
Dec 28, 2022, 11:40 PM CST
In force
18 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS73 KICT 271952
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
152 PM CST Tue Dec 27 2022

KSZ070>072-094>096-098>100-281000-
/O.NEW.KICT.WI.Y.0030.221228T1200Z-221229T0200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
152 PM CST Tue Dec 27 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM CST WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 6 AM to 8 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
939 
WWUS73 KICT 280935
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
335 AM CST Wed Dec 28 2022

KSZ053-069-093-282345-
/O.EXB.KICT.WI.Y.0030.221228T1200Z-221229T0600Z/
Chase-Butler-Cowley-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Winfield, and Arkansas City
335 AM CST Wed Dec 28 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chase, Butler and Cowley Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ070>072-094>096-098>100-282345-
/O.EXT.KICT.WI.Y.0030.221228T1200Z-221229T0600Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
335 AM CST Wed Dec 28 2022

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
845 
WWUS73 KICT 282151
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
351 PM CST Wed Dec 28 2022

KSZ053-069-093-282300-
/O.CAN.KICT.WI.Y.0030.000000T0000Z-221229T0600Z/
Chase-Butler-Cowley-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Winfield, and Arkansas City
351 PM CST Wed Dec 28 2022

...WIND ADVISORY IS CANCELLED...

While breezy south winds will continue overnight, advisory level
winds are likely done for the day.

$$

KSZ070>072-094>096-098>100-290600-
/O.CON.KICT.WI.Y.0030.000000T0000Z-221229T0600Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
351 PM CST Wed Dec 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
157 
WWUS73 KICT 290540
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1140 PM CST Wed Dec 28 2022

KSZ070>072-094>096-098>100-290645-
/O.CAN.KICT.WI.Y.0030.000000T0000Z-221229T0600Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
1140 PM CST Wed Dec 28 2022

...WIND ADVISORY IS CANCELLED...

Winds have started to decrease across southeast Kansas and
therefore the advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 27, 11:55 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 27, 11:55 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1155 AM CST Tue Dec 27 2022

.SHORT TERM...(Today through Thursday night)
Issued at 231 AM CST Tue Dec 27 2022

Currently, a developing trough is just off the Pacific NW coast
while weak ridging is building over the Plains. At the surface,
the area of high pressure that drifted south across the overnight
continues to push southeast of the area. A tightening pressure
gradient will will bring increased winds to the region today
through late Wednesday while the PCNW trough slides into the
Great Basin. Trended winds up during this period, especially over
southeast KS tomorrow as the latest models continue to show 35kts
just off the surface that would easily mix down. Temperatures will
trend warmer through Wednesday, with southerly flow continuing to
influence the region. As previously discussed, temps today
continue to be challenging as lingering snowpack continues to
modify temperatures, but otherwise, expect well above normal
temperatures in the coming days.

.LONG TERM...(Friday through Monday)
Issued at 231 AM CST Tue Dec 27 2022

By late Wednesday, the western trough and associated developing
surface low, will eject out over the South Central Plains and
quickly make way to the Upper Mississippi Valley. Right on its
heels, a secondary trough will move through the region Friday into
Saturday. As with the previous forecast, rain chances with this
system continues to trend drier for our area. But don't fret, as
yet another much more pronounced trough will dig into the Great
Basin by late Sunday/Monday. This next system will bring back
precipitation chances. However, there remains quite a bit of
uncertainty given notable differences in how this trough moves out
over Mid-America, both in space in time. Temperature wise, the
area will remain near to above normal through the extended periods
with highs generally in the upper 40s to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1139 AM CST Tue Dec 27 2022

VFR is anticipated through the upcoming TAF period. Stout
southerly winds will increase as we move into the predawn hours
and into the day on Wed, especially for areas along and east of
I-135 where gusts of 30-40+ knots are anticipated during the day
on Wed. Low level wind shear is still expected to develop tonight
for locations along and east of I-135.

&&

.FIRE WEATHER...
Issued at 400 AM CST Tue Dec 27 2022

Very high grassland fire danger will be possible across portions
of south central and southeast Kansas on Wednesday, this threat
will be limited by any remaining snowpack.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  34  56  40 /   0   0   0   0
Hutchinson      48  34  57  35 /   0   0   0   0
Newton          43  34  53  38 /   0   0   0   0
ElDorado        42  34  54  43 /   0   0   0   0
Winfield-KWLD   44  35  58  45 /   0   0   0   0
Russell         56  30  56  30 /   0   0   0   0
Great Bend      54  31  58  32 /   0   0   0   0
Salina          48  33  56  33 /   0   0   0   0
McPherson       46  33  56  35 /   0   0   0   0
Coffeyville     38  32  53  48 /   0   0   0   0
Chanute         38  32  50  47 /   0   0   0   0
Iola            37  32  49  45 /   0   0   0   0
Parsons-KPPF    38  32  52  48 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...MWM
FIRE WEATHER...KMB
Hazardous weather outlook, Dec 27, 4:04 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 AM CST Tue Dec 27 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 AM CST Tue Dec 27 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Wind chills of 0 to 5 below are possible this morning along and
east of a line from Salina to Wichita.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Sustained winds of 30 mph, with gusts of 40 to 45 mph, are possible across
portions of southeast Kansas on Wednesday.

Very high grassland fire danger will be possible across portions of
south central and southeast Kansas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.